Management of cutaneous side effects of EGFR inhibitors: recommendations from a German expert panel for the primary treating physician

Authors



Prof. Dr. Ralf Gutzmer
Department of Dermatology, Allergy and Venereology
Skin Cancer Center Hannover
Hannover Medical School
Ricklinger Straße 5
D-30449 Hannover, Germany
Tel.: +49-511-9246-0
Fax: +49-511-9246-284
E-mail: gutzmer.ralf@mh-hannover.de

Summary

Inhibitors of the epidermal growth factor receptor (EGFR) are increasingly used in the treatment of various entities of malignant tumors. Patients treated with EGFR inhibitors very likely develop cutaneous side effects. The development of a papulopustular, follicular exanthema during the first weeks of therapy correlates with therapeutic benefit. However, this exanthema and other cutaneous side effects can impair the quality of life of the patient and might limit the therapy with the EGFR inhibitor.

For an optimal therapeutic benefit and quality of life an adequate management of cutaneous side effects is necessary. A panel of German dermatologists developed on the basis of personal experience and current literature consensus recommendations for the management of cutaneous side effects of EGFR inhibitors.

Ancillary